Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Jackson, KY

March 17, 20186 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 17, 2018, 6:00 PM EDT for 6 counties in Kentucky. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2018, 6:00 PM EDT (22:00 UTC)
Expired
Mar 17, 2018, 6:30 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KY, Jackson County, KY, Laurel County, KY, Owsley County, KY, Perry County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 6:09 PM EDTTSTM WND DMG1 S Annville, KYTHERE ARE 2 TREES ON POWER LINES ON HWY 578. ONE TREE AT MILE MARKER 2 AND ONE TREE BETWEEN MILE MARKERS 4 AND 5. FIRE DEPT. HAS BEEN DISPATCHED TO REMOVE TREES OFF POWER LINES.
Mar 17, 6:09 PM EDTHAIL 1Tyner, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 4:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS53 KJKL 172200
SVRJKL
KYC051-109-125-189-193-203-172230-
/O.NEW.KJKL.SV.W.0003.180317T2200Z-180317T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
600 PM EDT SAT MAR 17 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northeastern Laurel County in south central Kentucky...
  Central Owsley County in southeastern Kentucky...
  Northwestern Perry County in southeastern Kentucky...
  Jackson County in southeastern Kentucky...
  East central Rockcastle County in south central Kentucky...
  Clay County in southeastern Kentucky...

* Until 630 PM EDT

* At 600 PM EDT, a severe thunderstorm was located over Dango, or
  near McKee, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Manchester, McKee, Buckhorn, Blake, Robinet, Shop Branch,
  Fogertown, Tyner, Privett, Horse Lick, Goose Rock, Mershons,
  Shepherdtown, Herron, Hooker, Byron, Cruise, Sacker Gap, Taff and
  Hector.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3717 8396 3732 8421 3749 8415 3739 8354
      3733 8354 3734 8350 3738 8348 3736 8343
      3729 8346 3728 8349 3725 8349 3723 8353
      3720 8351 3717 8355 3711 8354 3704 8357
TIME...MOT...LOC 2200Z 281DEG 38KT 3740 8409 

HAIL...1.00IN
WIND...60MPH
 
$$

SHALLENBERGER
2 follow-up statements
433 
WWUS53 KJKL 172217
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
617 PM EDT SAT MAR 17 2018

KYC125-203-172226-
/O.CAN.KJKL.SV.W.0003.000000T0000Z-180317T2230Z/
Laurel KY-Rockcastle KY-
617 PM EDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAUREL AND EAST
CENTRAL ROCKCASTLE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
southeastern Kentucky.

LAT...LON 3723 8391 3730 8393 3745 8389 3739 8354
      3733 8354 3734 8350 3738 8348 3736 8343
      3729 8346 3728 8349 3725 8349 3723 8353
      3720 8351 3717 8355 3711 8354 3707 8359
TIME...MOT...LOC 2216Z 281DEG 38KT 3737 8387 

$$

KYC051-109-189-193-172230-
/O.CON.KJKL.SV.W.0003.000000T0000Z-180317T2230Z/
Owsley KY-Perry KY-Jackson KY-Clay KY-
617 PM EDT SAT MAR 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL OWSLEY...NORTHWESTERN PERRY...SOUTHEASTERN JACKSON AND
NORTHERN CLAY COUNTIES...

At 616 PM EDT, a severe thunderstorm was located over Herd, or 7
miles southeast of McKee, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Manchester, Buckhorn, Blake, Zekes Point, Maulden, Mummie, Treadway,
Tyner, Privett, Barcreek, Chestnutburg, Shepherdtown, Saul, Sacker
Gap, Taff, Hector, Oneida, Herd, Sidell and High Knob.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3723 8391 3730 8393 3745 8389 3739 8354
      3733 8354 3734 8350 3738 8348 3736 8343
      3729 8346 3728 8349 3725 8349 3723 8353
      3720 8351 3717 8355 3711 8354 3707 8359
TIME...MOT...LOC 2216Z 281DEG 38KT 3737 8387 

HAIL...1.00IN
WIND...60MPH
 
$$

SHALLENBERGER
785 
WWUS53 KJKL 172228
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
628 PM EDT SAT MAR 17 2018

KYC051-109-189-193-172237-
/O.EXP.KJKL.SV.W.0003.000000T0000Z-180317T2230Z/
Owsley KY-Perry KY-Jackson KY-Clay KY-
628 PM EDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OWSLEY...NORTHWESTERN
PERRY...SOUTHEASTERN JACKSON AND NORTHERN CLAY COUNTIES WILL EXPIRE
AT 630 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However, a 
different severe thunderstorm warning has been issued for 
northeastern Clay and northwestern Perry until 715 PM EDT. 

A severe thunderstorm watch remains in effect until midnight EDT for
southeastern Kentucky.

LAT...LON 3723 8391 3730 8393 3745 8389 3739 8354
      3733 8354 3734 8350 3738 8348 3736 8343
      3729 8346 3728 8349 3725 8349 3723 8353
      3720 8351 3717 8355 3711 8354 3707 8359
TIME...MOT...LOC 2227Z 281DEG 38KT 3736 8379 

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 5:21 PM EDT, 39 minutes earlier.

Area forecast discussion, Mar 17, 5:21 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
521 PM EDT Sat Mar 17 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 520 PM EDT SAT MAR 17 2018

A cold front was bisecting the forecast area from east to west
late this afternoon, with a low pressure system tracking along the
front from central into eastern KY. Showers and thunderstorms have
quickly developed along the front. The regime will shift southward
this evening. There is good speed shear in place, and dry mid
levels with steep lapse rates. The severe weather parameter which
is looking puny is the moisture. Strong heating has mixed drier
air to the surface with dew points only in the 30s and 40s over
most of the southern portion of the area late this afternoon. Can
not rule out severe weather in places where higher dew points
linger or redevelop, but for much of the area late afternoon
conditions don't look all that favorable. Freezing level and wet
bulb zero height are quite low, which favors large amounts of
small hail. Any large hail would probably need to come from storms
with significant rotation. Storms should taper off from northwest
to southeast this evening after cold fropa.

Surface high pressure passing to our north will provide fair
weather Sunday into Sunday night. Another low pressure system
heading east from the southern plains will pull the front back north
toward KY as a warm Sunday night. Showers could make a return to
our southwest counties by dawn, but will more likely hold off
until the daytime on Monday.

.LONG TERM...(Monday through Saturday)
Issued at 520 PM EDT SAT MAR 17 2018

Model solutions are in decent agreement, sufficient enough to pick
out the main features of concern through the extended. Flow aloft
amplifies with time but remains fairly progressive, with implications
that our generally unsettled pattern will continue with only one
relatively short period of fair weather from Thursday through at
least part of Friday. Consequently our weather is active straight
out of the gate as a mid level low, upper level wave moves into the
region Monday. Additional shortwave disturbances follow Tuesday into
Wednesday before exiting to our east by Thursday. Solutions differ
on timing another shortwave disturbance into the region by the end
of the period, with the 12Z GFS bringing our next weather maker into
the area by late Friday into Saturday. The 0Z ECMWF and 12Z Canadian
hold off on this system until beyond the end of the period, and seem
to suggest a deeper, more organized storm system.

Closer to the surface, a low pressure system will pass through the
Tennessee Valley Region Monday/Monday night. Instability is marginal
but may be enough to kick of a thunderstorm or two late Monday into
Monday night. Shortwave disturbances following in the wake of the
initial low will be responsible for the redevelopment of another
surface low or two over the southern Appalachians through Tuesday
and Wednesday. If enough cold air manages to be drawn southward into
the region from the north, sensible weather may feature a wintry mix
of rain and snow showers for a period of time late Tuesday night
into Wednesday morning, particularly across the higher terrain.
However, details remain a bit too sketchy to provide any specifics
for now. Drier conditions will work into the area by Wednesday night
and Thursday as ridging moves in from the west. Fair weather should
continue through much of Friday before the next potential weather
maker moves in from the west by late week or early into the weekend.
Comparing models favored a slower arrival of the precipitation for
the end of the extended and would not be surprised if Friday winds
up dry in the end. But should not discount the GFS solution totally
based on its recent very good performance with the last few systems
to affect our area. Otherwise, near normal temperatures initially
will cool to well below normal for the mid week time frame. Temps
then rebound for the end of the week and following weekend. |

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 300 PM EDT SAT MAR 17 2018

A slow moving cold front was located near the Mountain Parkway and
was dropping south through the forecast area at the start of the
period. Most places were VFR with scattered to broken cu. The
northern edge of the forecast area was likely IFR due to ceilings
in portions of Fleming, Rowan, and Elliott counties.

The front will continue to sink southward today. Showers and
thunderstorms are expected to develop near and ahead of the front
late this afternoon and early this evening, but will taper off
after frontal passage tonight. IFR and MVFR ceilings are forecast
to develop southward over the region behind the front late today
and tonight, affecting the entire region by about 02z. Ceilings
are forecast to break up and give way to VFR conditions from north

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...RAY
AVIATION...HAL
Hazardous weather outlook, Mar 17, 4:56 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
456 PM EDT Sat Mar 17 2018

KYZ058>060-068-069-079-080-083>088-106>120-190000-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, West Liberty, Paintsville, Campton, Salyersville,
Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman,
Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins,
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
456 PM EDT Sat Mar 17 2018

...SEVERE THUNDERSTORM WATCH 10 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this afternoon and Tonight.

Isolated to scattered thunderstorms are expected late this
afternoon and early this evening over areas generally near and
south of the Mountain Parkway. Some of these storms could produce
severe weather, with large hail and strong gusty winds being the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Monday afternoon and evening.

Light snow accumulations are possible late Tuesday night into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or damaging winds
through this evening.

KYZ044-050>052-104-190000-
Fleming-Montgomery-Bath-Rowan-Elliott-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, and Sandy Hook
456 PM EDT Sat Mar 17 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Monday afternoon and evening.

Light snow accumulations are possible late Tuesday night into
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/RAY

In the hours before

Special weather statement, Mar 17, 5:28 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
528 PM EDT SAT MAR 17 2018

KYZ068-069-080-172215-
Jackson-Rockcastle-Laurel-
528 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAUREL...JACKSON
AND ROCKCASTLE COUNTIES...

At 527 PM EDT, a strong thunderstorm was located near Gum Sulphur, or
12 miles west of Mount Vernon, moving east at 45 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Mount Vernon, McKee, Carico, Donaro, Bummer, Threelinks, Robinet, Gum
Sulphur, Shop Branch, Tyner, Privett, Bradshaw, Horse Lick,
Roundstone, Spiro, Wabp, Climax, Renfro Valley, Disputanta and
Hurley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3748 8445 3747 8438 3749 8436 3750 8389
      3748 8389 3746 8387 3726 8392 3726 8394
      3720 8394 3718 8397 3715 8394 3711 8395
      3734 8450
TIME...MOT...LOC 2127Z 279DEG 38KT 3744 8456

RAY
Special weather statement, Mar 17, 5:46 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
546 PM EDT SAT MAR 17 2018

KYZ109-110-112-113-172215-
Breathitt-Floyd-Knott-Magoffin-
546 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KNOTT...NORTHWESTERN
FLOYD...NORTHEASTERN BREATHITT AND CENTRAL MAGOFFIN COUNTIES...

At 546 PM EDT, a strong thunderstorm was located over Cornelia, or 9
miles southwest of Salyersville, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Prestonsburg, Mason, Estill, Martin, Wayland, Allen, Fredville, Buck,
Vail, Hippo, Handshoe, Gunlock, Glo, Printer, Lancer, Carver,
Daisydell, Orchard, Dotson and West Royalton Station.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3734 8279 3740 8305 3758 8329 3768 8326
      3770 8325 3771 8325 3775 8324 3768 8270
TIME...MOT...LOC 2146Z 283DEG 32KT 3765 8317

SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 5:28 PM EDTSpecial Weather StatementJKLJackson, Rockcastle47 min
Mar 17, 5:46 PM EDTSpecial Weather StatementJKLFloyd, Magoffin29 min
Mar 17, 6:21 PM EDTSpecial Weather StatementJKLFloyd, Pike54 min
Mar 17, 6:23 PM EDTSpecial Weather StatementJKLKnox, Leslie52 min
Mar 17, 6:25 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne17 min
Mar 17, 6:26 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Leslie, Owsley, Perry49 min
Mar 17, 6:36 PM EDTSevere Thunderstorm WarningJKLPike24 min
Mar 17, 6:43 PM EDTSpecial Weather StatementJKLMcCreary32 min
Mar 17, 6:51 PM EDTSevere Thunderstorm WarningJKLBell, McCreary, Whitley24 min
Mar 17, 7:14 PM EDTSevere Thunderstorm WarningJKLBell, Whitley31 min
Mar 17, 7:18 PM EDTSpecial Weather StatementJKLKnox27 min
Mar 17, 7:21 PM EDTSpecial Weather StatementJKLWolfe24 min
Mar 17, 7:28 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Leslie33 min
Mar 17, 7:34 PM EDTSpecial Weather StatementJKLElliott, Rowan41 min
Mar 17, 7:43 PM EDTSpecial Weather StatementJKLBell, Whitley32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.